Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Springfield, MO

February 8, 2001Cedar County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 8, 2001, 4:29 PM CST for Cedar County, St. Clair County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 8, 2001, 4:29 PM CST (22:29 UTC)
Expired
Feb 8, 2001, 5:10 PM CST
In force
41 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cedar County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 082230
SVRSGF
MOC039-185-082310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CST THU FEB 8 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CEDAR COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 510 PM CST

* AT 429 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EL DORADO SPRINGS...OR 12 MILES NORTHWEST
  OF STOCKTON...MOVING EAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OSCEOLA BY 445 PM CST.

THE TOWNS OF CEDAR SPRINGS...CAPLINGER MILLS AND VISTA ARE ALSO IN
THE PATH OF THIS STORM.

IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS...LARGE 
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SfHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 3798 9403 3775 9402 3773 9366 3809 9363

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 2:49 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 8, 2:49 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CST THU FEB 8 2001

COLD FRONT JUST EDGING NEAR NORTHWEST CORNER OF CWA ATTM. SHOWERS
AND THUNDERSTORMS DEVELOPED IN NOSE OF 85H JET AND 60 DEG SFC
DEWPOINT AXIS OVER WESTERN COUNTIES EARLIER THIS AFTERNOON. RADAR
RAINFALL ESTIMATES OF AROUND AN INCH NOTED IN TRAINING BAND OF
SHOWERS FROM NEAR COLUMBUS TO NEVADA. EXPECT SFC WAVE TO CONTINUE TO
DEVELOP OVER WESTERN MO/EASTERN KS THIS EVENING TEMPORARILY HOLDING
UP THE FRONT BEFORE IT KICKS THROUGH THE AREA LATER TONIGHT IN
RESPONSE TO SHORTWAVE KICKING OUT INTO THE PLAINS. A FEW STRONG
STORMS OCCURRING IN SOUTHERN KS AND OK ATTM AND SEE NO REASON TO DROP
FFA BASED ON PRESENT RADAR TRENDS AND MODEL QPF. 18Z MESO ETA
CONTINUES TO SHOW 50 TO 60KT JET TRANSPORTING MOISTURE INTO THE
FRONTAL BOUNDARY OVER WESTERN COUNTIES. BRIEF SEVERE THREAT THROUGH
EARLY EVENING IN THE SOUTHWEST CORNER OF CWA...WITH SFC DEWPOINTS IN
THE 50S AND LOWER 60S...SFC BASED LI OF 0 TO -3 AND CAPE OF OVER
1000 J/KG.

LEANED TOWARD FASTER ETA VERSUS AVN...BUT TIMING DIFFERENCES ARE
FAIRLY MINOR IN FIRST 24 HOURS. ETA HAS MUCH BETTER HANDLE ON LOW
LEVEL THERMAL FIELDS. AS SFC LOW EXITS TO THE NORTHEAST...COLD AIR
WILL FINALLY RUSH INTO THE REGION. WILL LIKELY SEE A CHANGEOVER
TO WINTRY MIX AND SNOW BEFORE PRECIPITATION ENDS...ESPECIALLY IN
WESTERN COUNTIES. NOT CONSIDERING A WINTER ADVISORY ATTM...BUT LATER
SHIFTS WILL HAVE TO MONITOR. THICKNESS VALUES INDICATE CHANGEOVER
WILL BE LATE TONIGHT IN SOUTHEAST KANSAS THEN WILL SPREAD RAPIDLY
EAST...BUT AVAILABLE MOISTURE WILL BE DWINDLING QUICKLY AS COLD AIR
MOVES IN.

FOR LATER PERIODS...COLD AIR AND SFC HIGH BUILD INTO THE AREA FOR
SATURDAY. SFC FRONT HANGS UP ALONG THE GULF COAST LATER THIS
WEEKEND AND LIMITS NORTHWARD MOISTURE TRANSPORT. AVN CUTS OFF LOW
ALONG WEST COAST EARLY NEXT WEEK WITH RESULTING MIDLEVEL WEST FLOW
AND FASTED MOVING AND HARD TO TIME SHORTWAVES.

.SGF...
MO...FFA FOR WEST CENTRAL AND SOUTHWEST MISSOURI ALONG AND
WEST OF A OSCEOLA TO CASSVILLE LINE FOR TONIGHT.
KS...FFA FOR CHEROKEE...BOURBON...AND CRAWFORD COUNTIES FOR TONIGHT.

DSA

In the hours before

Special weather statement, Feb 8, 1:00 PM CST, 3 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU FEB 8 2001

...TWO TO FOUR INCHES OF RAIN POSSIBLE OVER PORTIONS OF EXTREME
SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND WEST CENTRAL MISSOURI
LATE TODAY AND TONIGHT...

A STRONG COLD FRONT THAT EXTENDS FROM NORTHEAST MISSOURI TO SOUTH
CENTRAL KANSAS WILL BE THE FOCUS FOR RAIN AND THUNDERSTORMS TODAY
AND TONIGHT. MODERATE TO OCCASIONAL HEAVY RAIN...ALONG WITH SOME
ISOLATED THUNDERSTORMS...IS ALREADY OCCURRING ALONG THE WESTERN
MISSOURI STATE LINE FROM OSCEOLA...NEVADA...AND FORT SCOTT SOUTH TO
JOPLIN. THIS RAIN IS EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON AS WARM AND MOIST AIR INTERACTS WITH THE
FRONTAL BOUNDARY.

THE FRONT IS EXPECTED TO SHIFT SLOWLY SOUTHEAST TODAY AND THIS
EVENING...AND THEN ACCELERATE EASTWARD LATE TONIGHT. WHILE THE FRONT
IS STALLED OVER THE REGION...AREAS OF HEAVY RAIN CAN BE EXPECTED. TWO
TO FOUR INCHES OF RAIN WILL BE POSSIBLE ALONG THE WESTERN MISSOURI
STATE LINE INCLUDING THE CITIES OF FORT SCOTT...NEVADA...JOPLIN...
AND PINEVILLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT FOR
THIS AREA. ELSEWHERE ONE TO TWO INCH RAINS WILL BE POSSIBLE.

BECAUSE OF CLOUD COVER...INSTABILITY WILL BE LIMITED AND THE SEVERE
THUNDERSTORM THREAT IS MINIMAL. THE MAIN SEVERE WEATHER THREAT WILL
BE HEAVY RAINFALL.

.OUTLOOK FOR FRIDAY THROUGH THURSDAY...
RAIN WILL MIX WITH OR TURN TO SNOW FRIDAY MORNING OVER SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI WITH AN INCH OR LESS OF SNOW
ACCUMULATION. OTHERWISE...AN UNSETTLED WEATHER PATTERN WILL BRING
ANOTHER CHANCE OF RAIN ON SUNDAY AND MONDAY...AND RAIN OR SNOW ON
WEDNESDAY.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:48 PM CSTFlash Flood WarningSGFBarton3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.